Orestis

2+ Year Member
May 17, 2015
69
6
Hello,

I am trying to find the explanation for one question on the nbme but I cannot.
Here it is:

14-year old boy has headaches for 2 months. Headaches are described as a bilateral aching in the temples. His mother says that "he has not been himself" for the last few months. He seems more confused, often foretting names, dates and places and he is clumsy with frequent falls. His school performance also has decline over the past quarter. Physical shows a broad-based ataxic gait. He is alert and oriented to person, place and time but he is slow to answer questions. Chronic abuse of:
1) cocaine
2) ethanol
3) inhaled glue
4) methamphetamines
5) PCP

So the correct answer is the inhaled glue, I am searching on the net but I cannot find an explanation
 

akinetopsia

some dude
10+ Year Member
Feb 17, 2008
522
211
The Upside Down
Status
Medical Student
Did you try searching for toluene toxicity?

UpToDate has an article about it, if you don't have access, try Medscape for an article about it.
 
  • Like
Reactions: Orestis

arcus

Membership Revoked
Removed
Account on Hold
Nov 30, 2017
375
355
Hello,

I am trying to find the explanation for one question on the nbme but I cannot.
Here it is:

14-year old boy has headaches for 2 months. Headaches are described as a bilateral aching in the temples. His mother says that "he has not been himself" for the last few months. He seems more confused, often foretting names, dates and places and he is clumsy with frequent falls. His school performance also has decline over the past quarter. Physical shows a broad-based ataxic gait. He is alert and oriented to person, place and time but he is slow to answer questions. Chronic abuse of:
1) cocaine
2) ethanol
3) inhaled glue
4) methamphetamines
5) PCP

So the correct answer is the inhaled glue, I am searching on the net but I cannot find an explanation
The symptoms are of a dissociative nature: “not himself”, confused, forgetful, and ataxia. You can rule out the stimulants cocaine and meth. Hyper vigilance are common with those drugs, not falling or confusion. Ethanol in a 14 yr old would have to be abused for many years for persistent dissociative symptoms. PCP is a halluconegenic but produces euphoria, paranoia, aggressive behaviors, depersonalizations ....someone gone “cray cray” . Those are not in your question stem. Additionally, think about access for a 14 year old kid. PCP is not a common street drug anymore and a 14 year old would have trouble accessing it today

Inhalants however are common today particularly in young teens since they can acquire household products that will produce their desired effect. it is also rapid onset at high doses unlike ETOH and causes serious injuries including falling.

Use your cues to paint the picture of a 14 year old kid having trouble maintaining proper gait, what drug can he acquire easily at that young age and what would cause damage to the brain so quickly. Inhalants would be your process of elimination answer
 
  • Like
Reactions: Orestis

Reperfused

2+ Year Member
Aug 24, 2015
366
86
Status
Medical Student
Is this question really from NBME 16?
I just did NBME 16 and didnt find any such questions in it.